A Possible Association of Diindolylmethane with Pulmonary Embolism and Deep Venous Thrombosis

Case Rep Med. 2016;2016:7527098. doi: 10.1155/2016/7527098. Epub 2016 Dec 5.

Abstract

Introduction. 3,3'-Diindolylmethane is available as a supplement in the United States for "cancer prevention" and "augmentation of physical fitness." A derivative of indole-3-carbinol found in plants, diindolylmethane, binds to receptors associated with the sex steroid pathways and has unclear effects on estrogen and androgen physiology. We present a patient who had been taking diindolylmethane and developed right lower extremity deep venous thrombosis and bilateral pulmonary embolism. Case Presentation. A 65-year-old man presented with swelling, erythema, and warmth of his right lower extremity for three to four weeks. He had been taking diindolylmethane one tablet daily for three to four months. Risk factors for venous thromboembolism included tobacco use, personal history of possible pulmonary embolism, body mass index, and age. Imaging studies found extensive deep venous thrombosis in his right lower extremity and bilateral pulmonary embolism with probable right middle lobe infarction. Follow-up imaging showed chronic deep venous thrombosis in his right lower extremity. Discussion. As suggested in this single case, patients who take diindolylmethane may be at greater risk for venous thromboembolism. Further reports and studies are necessary in order to elucidate this possible association. Clinicians should question patients about supplements in the setting of venous thromboembolism.